Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Have suffered from depression. Been taking Venlaflaxine. Why do I have ache in my joints and muscles, have hot and cold sweats? Am I okay?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 415 Questions
I am 57, 5'2" and weigh 11st. I have suffered from depression for 40 years. I have three grown up sons which I am very proud of and a very loving an caring husband of 34 yrs. Whilst I am not working now, I have had a successful professional working career and am proud of my achievements. I have been taking Venlaflaxine for approx 10 years, 150 mg for 2 years. Since Xmas I have become very down and went to see my GP in April. I explained how I felt and also told him I had increased 3 stone in weight. I said my diet was good, I walk every day and am always busy. He said 'they didn't widen the doors for Belson'. I felt he was saying I was fat and lazy. He changed my tablets to Metazapine - gradually reducing the Venlaflaxine. It has been an aweful transission, and I do not think the Metazapine 45mg are making me feel any better. In fact I feel worse. The GP checked my bloods for sugar, thyroid, etc. They all came back ok. I feel worse each day. I ache in my joints and muscles, have hot and cold sweats, have no energy whatsoever and really wish I could go to sleep and not wake up. That would be if I could sleep. I daren't go back to my GP as I feel he is exasperated with me. But I am so not well. I had H Pylori 6 years ago and some of the symptoms are the same with a very sore bloated tummy and hearburn. When I mentioned this the GP asked me what I wanted him to do. I do take Lanzaprazole 30mg, Vascalpha 15mg and Atorvastatin 40mg. Could it me any of my medication that is making me feel so ill?
Posted Sat, 14 Jul 2012 in General Health
Answered by Dr. Susanta Padhy 15 hours later

Thanks for the query.

Thanks to your efforts for your achievements in personal and professional life. And I feel you are lucky to have a husband whom you perceive as caring.

From your description and treatment history, it seems you are a known case of recurrent depressive disorder (episodes of depression with normal periods in between, and without any episodes of mania, the opposite of depression). If a single episode of mania or hypomania intervenes, then it is called bipolar disorder. Hence, it is very important to discuss the whole life history with your doctor (preferably psychiatrist).

The usual dictum in selecting medication for treatment of depression is that ‘a drug’ that has shown good response in past is likely to be effective for the current episode, too. But, sometimes this does not work. Or, sometimes, the appearance of any other medical condition or side effects, current symptomatology, etc., may prevent the doctor to prescribe the old medication. This would be decided by your doctor. Then one has to change the drugs.

Usually it takes 2-6 weeks for a new drug to show its response, if taken regularly.

A good doctor-patient relationship is an important integral component of adequate effective treatment of depression, not merely pill. In addition combining counselling, psychotherapy, behaviour therapy (CBT), etc., might augment the response.

In your case, the illness is probably not related to drugs. So it is advisable to consult a specialist psychiatrist looking at your long history, age, current non-response to Mirtazapine, your dissatisfaction with GP, etc.
The psychiatrist will take a thorough history, detailed mental state examination, review treatment history, do necessary specialised investigations, psychometry, assess for possible indication of non-drug treatment, etc., and will finally formulate the treatment plan that is likely to help.

Moreover, if you harbour, suicidal ideas, it is a psychiatric emergency. So I recommend you take a psychiatrist consult at the earliest.

Hope this address your query. I am available for further clarifications.

Wish you good health and happiness
Above answer was peer-reviewed by
Follow-up: Have suffered from depression. Been taking Venlaflaxine. Why do I have ache in my joints and muscles, have hot and cold sweats? Am I okay? 7 hours later
Thank you for your positive response. I am worried about seeing my GP, in case he considers I am wasting his time. Is it likely that I would receive any comeback if I consulted with another GP within the practice.
Answered by Dr. Susanta Padhy 1 hour later
Thank you for writing back.
I dont think you need to see another GP. I would rather have you consult a psychiatrist. I think any doctor would give a due consideration to the patients opinion.

Till that time with the principle of "something is better than nothing", and "no doctor would harm the patient knowingly", you need to keep consultation on, at least with your GP.

Tell me if I can address any more concerns.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor